Alert archive / Nevada / Dust Storm Warnings in 2018

Dust Storm Warning 13, NWS Las Vegas, NV

August 9, 2018Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this dust storm warning at Aug 9, 2018, 7:57 PM PDT for Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 7:57 PM PDT (02:57 UTC)
Expired
Aug 9, 2018, 9:30 PM PDT
In force
93 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 71 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:20 PM PDTTSTM WND GST 582 Nnw Hoover Dam, NVSOUTH BOULDER BASIN BUOY MEASURED A GUST TO 58 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2458 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2458 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3026 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS55 KVEF 100258
DSWVEF

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Las Vegas NV
757 PM PDT Thu Aug 9 2018

AZC015-CAC071-NVC003-100430-
/O.NEW.KVEF.DS.W.0013.180810T0257Z-180810T0430Z/
Mohave AZ-San Bernardino CA-Clark NV-
757 PM PDT Thu Aug 9 2018

The National Weather Service in Las Vegas has issued a

* Dust Storm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  East central San Bernardino County in southern California...
  Southeastern Clark County in southern Nevada...

* Until 930 PM PDT/930 PM MST/.

* At 757 PM PDT/757 PM MST/, a dust channel was near Kingman, moving
  west at 15 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 40 mph.

  SOURCE...Trained weather spotters.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 41.
 Interstate 40 in California between mile markers 130 and 155.

Locations impacted include...
Bullhead City, Boulder City, Laughlin, Yucca, Las Vegas Bay, Topock, 
Searchlight, Katherine Landing, Needles, Oatman, Mojave Ranch 
Estates, Railroad Pass, Boulder Beach Campground, Las Vegas Bay 
Campground, Big Bend Rec Area, Golden Valley, Highway 95 And I-40, 
Meadview and Hoover Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

If on or near Lake Mead and Lake Mohave, get out of the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3629 11375 3561 11429 3513 11415 3481 11377
      3477 11368 3460 11395 3470 11476 3549 11507
      3629 11484
TIME...MOT...LOC 0257Z 059DEG 6KT 3516 11405 

$$

Wolf
2 follow-up statements
228 
WWUS55 KVEF 100357
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
856 PM PDT Thu Aug 9 2018

AZC015-CAC071-NVC003-100430-
/O.CON.KVEF.DS.W.0013.000000T0000Z-180810T0430Z/
Mohave AZ-San Bernardino CA-Clark NV-
856 PM PDT Thu Aug 9 2018

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT/930 PM
MST/ FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN BERNARDINO AND
SOUTHEASTERN CLARK COUNTIES...

At 856 PM PDT/856 PM MST/, a dust channel was 8 miles southwest of
Kingman, moving west at 15 mph.

  HAZARD...Less than one quarter mile with strong wind in excess of 
           40 mph.

  SOURCE...Trained weather spotters.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 35.
 Interstate 40 in California between mile markers 130 and 155.

Locations impacted include...
Henderson, Bullhead City, Boulder City, Laughlin, Yucca, Las Vegas
Bay, Topock, Searchlight, Katherine Landing, Needles, Oatman, Mojave
Ranch Estates, Railroad Pass, Boulder Beach Campground, Las Vegas Bay
Campground, Big Bend Rec Area, Highway 95 And I-40, Hoover Dam,
Temple Bar Campground and Arizona Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

If on or near Lake Mead and Lake Mohave, get out of the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3629 11389 3557 11440 3509 11429 3491 11391
      3482 11392 3460 11395 3470 11476 3549 11507
      3629 11484
TIME...MOT...LOC 0356Z 059DEG 6KT 3512 11413 

$$

Wolf
506 
WWUS55 KVEF 100424
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
924 PM PDT Thu Aug 9 2018

AZC015-CAC071-NVC003-100434-
/O.EXP.KVEF.DS.W.0013.000000T0000Z-180810T0430Z/
Mohave AZ-San Bernardino CA-Clark NV-
924 PM PDT Thu Aug 9 2018

...THE DUST STORM WARNING FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN
BERNARDINO AND SOUTHEASTERN CLARK COUNTIES WILL EXPIRE AT 930 PM
PDT/930 PM MST/...

The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning will be allowed to expire. 

LAT...LON 3629 11389 3557 11440 3509 11429 3491 11391
      3482 11392 3460 11395 3470 11476 3549 11507
      3629 11484
TIME...MOT...LOC 0424Z 059DEG 6KT 3512 11413 

$$

Wolf

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Aug 9, 2:23 PM PDT, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 2:23 PM PDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
223 PM PDT Thu Aug 9 2018

.SYNOPSIS...Thunderstorm activity will increase through Saturday
in areas roughly along and east of a line from Barstow to Rachel,
then better thunderstorm chances will shift to areas north and east
of Las Vegas for Sunday through early next week. Temperatures will
be a few degrees above normal.
&&

.SHORT TERM...through Saturday night. As of 2 PM, weak storms were
popping over higher terrain near and east of a line from the Mojave
Preserve to the NNSS. However, as advertised by previous shifts, the
main concern is an anticipated complex of storms rolling west or
southwest through southern Mohave County later this evening. High
resolution models are still pointing to this scenario, so left the
highest PoPs in that area overnight. If/When this complex of storms
materializes, it will also result in strong winds along its path.
Expect the best thunderstorm chances to remain roughly along and
east of a line from Barstow to Rachel through Saturday, favoring the
afternoons and evenings. The Excessive Heat Warning remains in
effect west of Las Vegas this evening. For tomorrow, there are still
spots of Heat Risk level 3 and even 4 in the same area, but coverage
decreases enough that the warning should not need to be extended
into Friday.

.LONG TERM...Sunday through Thursday.

Per the latest forecast model runs, high pressure will still be over
the area Sunday however, troughing over the Pac NW has more of an
influence than was forecast 24 hours ago. It now slightly weakens
the ridge and as a result, drops temperatures a couple of degrees.
The high remains over the area Monday before sliding east of the
area Tuesday and Wednesday. Moisture will remain in place through
the middle of next week but primarily over the southeastern zones
where the best moisture and instability is forecast. 00Z Models came
in drier and more stable than previous runs especially early in the
week across the Sierra and south central Nevada zones. Discounted
this for now and kept a chance of thunderstorms in these areas. Mid
to late in the week, models bring an easterly wave to the area with
increasing moisture and instability across SE San Bernardino,
southern Clark and central and southern Mohave counties. Overall,
slightly above to near normal temperatures are expected through the
period.
&&

.AVIATION...For McCarran...Light and variable winds from this
morning will become predominantly southeast this afternoon. Another
afternoon of potential isolated thunderstorms will be possible but
confidence is low on any direct impacts to the LAS terminal. Handled
with VCTS but amendments may be needed if outflows evolve and look
to impact the terminal. Another larger complex is expected this
evening but at this time should stay well south of LAS.

For the rest of southern Nevada, northwest Arizona, and southeast
California...The main concern will be a well advertised thunderstorm
complex that a number of models are showing forming in north-central
Arizona and progressing southwestward into the vicinity of KEED and
possibly farther north to KIFP. Included VCTS for these sites this
evening with the most significant impact being a wind shift to the
east or northeast and gust potential to 25 kts.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Salmen
AVIATION...Boucher

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 9, 7:53 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
753 PM PDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     DUST STORM       5 SE NEW KINGMAN-BUTLER 35.20N 113.97W
08/09/2018                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED VISIBILITY AT AROUND 100
            FEET.

0705 PM     FLASH FLOOD      5 ENE PEACH SPRINGS     35.55N 113.34W
08/09/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED FLOODING WITH DEBRIS ON ROUTE
            66 AT MILE MARKER 109.

0703 PM     DUST STORM       5 NE DOLAN SPRINGS      35.64N 114.22W
08/09/2018                   MOHAVE             AZ   TRAINED SPOTTER

            VISIBILITY IS DOWN TO A QUARTER OF A MILE
            AND DECREASING.

0700 PM     DUST STORM       CHLORIDE                35.41N 114.20W
08/09/2018                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED NEAR ZERO VISIBILITY.

0700 PM     DUST STORM       9 N NEW KINGMAN-BUTLER  35.39N 114.02W
08/09/2018                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED VISIBILITY LESS THAN A
            QUARTER OF A MILE. GUSTS ESTIMATED 40 TO 50
            MPH.

0630 PM     DUST STORM       19 NW VALENTINE         35.56N 113.91W
08/09/2018                   MOHAVE             AZ   PUBLIC

            ZERO VISIBILITY ON ALL CAMERAS AT HUALAPAI
            VALLEY OBSERVATORY.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:38 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 9, 10:03 PM PDTSevere Thunderstorm WarningVEFSan Bernardino27 min
Aug 9, 10:26 PM PDTSevere Thunderstorm WarningVEFSan Bernardino39 min
Aug 9, 10:31 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 9, 5:17 PM PDTSevere Thunderstorm WarningVEFMohave43 min
Aug 9, 5:58 PM PDTAreal Flood AdvisoryVEFMohave4 hr
Aug 9, 5:58 PM PDTSevere Thunderstorm WarningVEFMohave62 min
Aug 9, 6:31 PM PDTDust Storm WarningVEFMohave89 min
Aug 9, 6:48 PM PDTSevere Thunderstorm WarningVEFMohave57 min
Aug 9, 7:13 PM PDTAreal Flood AdvisoryVEFMohave4 hr
Aug 9, 8:31 PM PDTSevere Thunderstorm WarningVEFMohave29 min
Aug 9, 8:40 PM PDTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Dust Storm Warnings in Nevada, 2018Dust Storm Warnings in California, 2018Dust Storm Warnings in Arizona, 2018Every dust storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.